Covid-19: Medicines to avoid, after French man dies

The public is urged to avoid non-steroidal anti-inflammatories (NSAIDs) such as ibuprofen for Covid-19

Recommendations have been put out as to medicines to avoid that may worsen Covid-19 symptoms, after a 28-year-old man who had been taking regular ibuprofen died from acute respiratory distress.

People are being advised to avoid non-steroidal anti-inflammatories (NSAIDs) such as ibuprofen and naproxen if they believe they are suffering from Covid-19 symptoms, as these may make the condition worse. Aspirin also comes under this class of drugs according to French online medicines database vidal.fr.

Instead, people are advised to take paracetamol - while still always respecting the approved doses.

Health Minister Olivier Véran first made the warning to avoid ibuprofen if you show Covid-19 symptoms on March 14  (although there was later some confusion as the World Health Organisation appeared to contradict the advice).

Mr Véran said however that if you are already taking an anti-inflammatory drug and believe you may have the virus you should consult your doctor for advice and should not simply stop taking it.

Read more: Covid-19: 'Ibuprofen can worsen infection'

Read more: Confusion over use of ibuprofen for Covid-19

The advice comes after a 28-year-old man in Nice (Alpes-Maritimes, Provence-Alpes-Côte d'Azur) died from acute respiratory distress - thought to be related to coronavirus - despite treatment from SAMU paramedics.

The man had recently had an operation, and had been taking regular ibuprofen to ease the pain. Tragically, this is thought to have made his respiratory condition worse, and may have contributed to his death.

Dr Thierry Piche, president of the medical commission at the CHU hospital in Nice, said: “I remind everyone that taking regular non-steroidal anti-inflammatories - some of which are freely available from high street pharmacies - must be done within the strict context of a medical prescription.

“[This is] due to the very real risk of aggravating respiratory symptoms among people who are ill or carriers of Covid-19.”

Since January 15, the ANSM banned access to NSAIDs on open shelves in pharmacies in France. They must now be bought from behind the counter.

Since March 18, pharmacies are only allowed to sell one box of paracetamol (500mg or 1g) per customer, if they do not have any symptoms; and two boxes for people with symptoms, such as pain or fever.

Online sales of paracetamol, ibuprofen and aspirin have been suspended.

Read more: France limits sale of paracetamol due to Covid-19

While it is recommended that people with Covid-19 symptoms do not take the medicines, it is important to note that some NSAIDs are prescribed to people with chronic conditions unrelated to coronavirus. If this applies to you, you should not stop taking any medicines prescribed by your doctor without discussing it with them first.

The ANSM has also reminded people that even for drugs that may help - such as paracetamol - people should still respect the correct dose. It said: “In case of overdose, paracetamol can cause irreversible liver damage.”

The maximum daily dose for paracetamol is 3g per day for adults, with at least four hours in between doses for adults, and six hours for children.

You should only take paracetamol for a maximum of three days consecutively if you have a fever, and five days for pain - except where stated by a doctor’s prescription.

The Ministry of Health has created a new online test to help people who believe they may have Covid-19 symptoms - or have been exposed to the virus - check if a medication may worsen their condition. 

The website is here at maladiecoronavirus.fr.

Medicines to avoid

The following list was produced by regional French newspaper Nice-Matin based on searching for NSAIDs in the medicines database at Vidal.fr, a respected French medical site that maintains professional reference listings of medication characteristics and ingredients.

Connexion notes that aspirin is not included in the Nice-Matin list, however it is also classed as an NSAID (by Vidal and the UK's NHS, for example), and the NHS in the UK is advising that you avoid it if you think you have Covid-19 symptoms, and use paracetamol instead. As with other medicines, however, if you take it regularly for another health condition, take medical advice before stopping it.

The medicines are listed first by ingredient or substance name, secondly by the brand name under which they are commonly sold in France.

  • aceclofenac (Cartrex)
  • mefenamic acid (Ponstyl)
  • niflumic acid (Nifluril)
  • tiaprofenic acid (Flanid, Surgam)
  • alminoprofen (Minalfène)
  • celecoxib (Celebrex)
  • dexketoprofen (Enantyum)
  • diclofenac (Flector, Voltarène)
  • etodolac (Lodine)
  • etoricoxib (Arcoxia)
  • fenoprofen (Nalgesic)
  • flurbiprofen (Antadys, Cebutid)
  • ibuprofen (Advil, Antarène, Brufen, Hémagène, Ibupradoll, Intralgis, Nurofen, Nureflex, Spedifen, Spifen, Upfen)
  • indometacin (Indocid)
  • ketoprofen (Profénid, Ketum, Toprec)
  • meloxicam (Mobic)
  • nabumetone (Nabucox)
  • naproxen (Alevetabs, Antalnox, Apranax, Naprosyne)
  • piroxicam (Brexin, Cycladol, Feldène, Zofora)
  • sulindac (Arthrocine)
  • tenoxicam (Tilcotil)

Stay informed:
Sign up to our free weekly e-newsletter
Subscribe to access all our online articles and receive our printed monthly newspaper The Connexion at your home. News analysis, features and practical help for English-speakers in France

More articles from French news
More articles from Connexion France
Other articles that may interest you

Comment